Iwasawa theory and the Eisenstein ideal. (English) Zbl 1131.11068

Let \(p\) be an odd prime, \(F = {\mathbb Q}(\mu_p)\), \({\mathcal G}\) = the Galois group over \(F\) of the maximal pro-\(p\) unramified outside \(p\) extension of \(F.\) In their paper [Duke Math. J. 120, 269–310 (2003; Zbl 1047.11106)], W. G. McCallum and R. T. Sharifi studied the cup product \(H^1({\mathcal G}, \mu_p) \times H^1({\mathcal G}, \mu_p) \to A_F \otimes \mu_p\), where \(A_F\) is the \(p\)-class group of \(F\). In particular, they conjectured that the pairing induced by this cup product on the \(p\)-units \(\xi_F\) of \(F,\) \((\ldotp, \ldotp): \xi_F \times \xi_F \to A_F \otimes \mu_p,\) is surjective on the minus part. In this paper, the second named author shows that the conjecture holds for \(p < 10^3.\)
The result itself is less interesting than the method of proof, which reveals an intriguing relationship between the structure of certain Iwasawa modules over Kummer extensions and the structure of ordinary Hecke algebras of modular forms localized at the Eisenstein ideal, in the same streamline as Ribet’s proof of the converse of Herbrand’s theorem (1976), Mazur-Wiles’ proof of the Main Conjecture over \({\mathbb Q}\) (1984), and Ohta’s revisitation of Mazur-Wiles using Hida theory (2000).
More specifically, fix an even integer \(k < p\) such that \(p \mid B_k,\;p \nmid B_{p+1-k}\) and, for simplicity of this description, \(p^2 \nmid B_k.\) The author studies the action of \(G_{\mathbb Q}\) on an Eisenstein component \(\mathfrak X\) of a particular inverse limit of cohomology groups of modular curves previously considered by M. Ohta [J. Reine Angew. Math. 585, 141–172 (2005; Zbl 1081.11035)]. This \(\mathfrak X\) is a free module of rank 2 over \({\mathfrak H},\) the localization of Hida’s ordinary cuspidal Hecke algebra at the maximal ideal containing the Eisenstein ideal \({\mathcal J}\) with character \(\omega^k.\) Let \(f : G_{\mathbb Q} \to \operatorname{Aut}_{\mathfrak H}(\mathfrak X), \;\sigma \mapsto \left(\begin{smallmatrix} a(\sigma) &b(\sigma)\\ c(\sigma) &d(\sigma)\end{smallmatrix}\right),\) be the Galois representation on \(\mathfrak X.\) It was shown by Ohta that, under natural isomorphisms, the ideals \(B\) and \(C\) generated by the images of \(b\) and \(c\) verify \(B = {\mathcal J}\) and \(C = {\mathfrak H},\) and moreover \(X_K (\omega^{1-k}) \simeq B/{\mathcal J} B\) as modules over \(\widetilde\Gamma= \text{Gal} (K/{\mathbb Q})\) [M. Ohta, Math. Ann. 318, 557–583 (2000; Zbl 0967.11016)]. Here \(K\) is the subfield of \({\mathbb Q} (\mu_{p^\infty})\) cut out by the kernel of \(\omega^k\) and \(X_K\) is the usual unramified Iwasawa module over \(K.\) Composing \(\rho\) with the projection of \(\operatorname{Im} \rho\) to matrices with entries \(\alpha \in ({\mathfrak H}/{\mathcal J})^\times, \beta \in {\mathcal J}/{\mathcal J}^2,\) \( \gamma \in {\mathfrak H}/{\mathcal J}\), \(\delta \in ({\mathfrak H}/{\mathcal J}^2)^\times\), the author shows that the kernel of the Galois representation thus obtained cuts out a Heisenberg extension \(M/K\) such that \(M^{ab} = HL,\) where \(\text{Gal} (H/K) \simeq X_K (\omega^{1-k})\) and \(\text{Gal} (HL/L) \simeq (X_L/I_G X_L) (\omega^{1-k}),\) \(G = \text{Gal} (L/K)\); moreover, \(\text{Gal} (M/HL) \simeq (I_G X_L/I_G^2 X_L)_{\widetilde \Gamma} \simeq {\mathcal J}/{\mathcal J}^2\), and under this last isomorphism, the Frobenius element on the Galois side corresponds to \(U_p-1\) on the Hecke side. It follows that the corresponding subquotient of the unramified, \(p\)-split Iwasawa module over \(L\) is isomorphic to \({\mathcal J}/{\mathcal J}^2\) modulo \(\langle U_p-1 \rangle\). The structure of these latter subquotients can be seen to relate to the \(\omega^{1-k}\)-eigenspace of \(X_K\) modulo the submodule generated by an inverse limit of cup products up the cyclotomic tower. Then \((p, \ldotp)\) is surjective if and only if \(U_p-1\) generates \({\mathcal J}\) for each \(k,\) which can be checked numerically for \(p < 10^3\). Note that the author does not conjecture that \((p, \ldotp)\) itself is always surjective, nor that \(U_p -1\) always generates \({\mathcal J}\).
In a recent work (preprint, 2007), he discusses a conjectural relationship between \((\eta_i, \eta_{k-i})\) for special cyclotomic \(p\)-units \(\eta_i\) (\(i\) odd) and \(L_p (f, \omega^{i-1}, 1),\) where \(f\) is a certain cuspidal eigenform (considered by Ribet) such that the kernel of the modular representation \(\rho_f\) cuts out the analog at finite level of the field \(H\) above.


11R23 Iwasawa theory
Full Text: DOI arXiv


[1] L. J. Federer and B. H. Gross, Regulators and Iwasawa modules , with an appendix by W. Sinnott, Invent. Math. 62 (1981), 443–457. · Zbl 0468.12005 · doi:10.1007/BF01394254
[2] B. Ferrero and L. C. Washington, The Iwasawa invariant \(\mu_p\) vanishes for abelian number fields , Ann. of Math. (2) 109 (1979), 377–395. JSTOR: · Zbl 0443.12001 · doi:10.2307/1971116
[3] R. Greenberg, “Iwasawa theory and \(p\)-adic deformations of motives” in Motives (Seattle, 1991) , Proc. Sympos. Pure Math. 55 , Part 2, Amer. Math. Soc., Providence, 1994, 193–223. · Zbl 0819.11046
[4] Y. Hachimori and R. Sharifi, On the failure of pseudo-nullity of Iwasawa modules , with an appendix by R. T. Sharifi, J. Algebraic Geom. 14 (2005), 567–591. · Zbl 1085.11054 · doi:10.1090/S1056-3911-05-00396-6
[5] G. Harder and R. Pink, Modular konstruierte unverzweigte abelsche \(p\)-Erweiterungen von \(\Q(\zeta_p)\) und die Struktur ihrer Galoisgruppen , Math. Nachr. 159 (1992), 83–99. · Zbl 0773.11069 · doi:10.1002/mana.19921590107
[6] H. Hida, Galois representations into \(_2(\zp[[X]])\) attached to ordinary cusp forms , Invent. Math. 85 (1986), 545–613. Mathematical Reviews (MathSciNet): · Zbl 0612.10021 · doi:10.1007/BF01390329
[7] -, Iwasawa modules attached to congruences of cusp forms , Ann. Sci. École Norm. Sup. (4) 19 (1986), 231–273. · Zbl 0607.10022
[8] Y. Ihara, “Some arithmetic aspects of Galois actions in the pro-\(p\) fundamental group of \(\mathbbP^1 - \0,1,\infty\$'' in Arithmetic Fundamental Groups and Noncommutative Algebra (Berkeley, 1999) , Proc. Sympos. Pure Math. 70 , Amer. Math. Soc., Providence, 2002, 247--273.\) · Zbl 1065.14025
[9] K. Kitagawa, “On standard \(p\)-adic \(L\)-functions of families of elliptic cusp forms” in \(p\)-adic Monodromy and the Birch and Swinnerton-Dyer Conjecture (Boston, 1991) , Contemp. Math. 165 , Amer. Math. Soc., Providence, 1994, 81–110. · Zbl 0841.11028
[10] M. Kurihara, Ideal class groups of cyclotomic fields and modular forms of level \(1\) , J. Number Theory 45 (1993), 281–294. · Zbl 0797.11087 · doi:10.1006/jnth.1993.1078
[11] S. Lang, Cyclotomic Fields I and II, combined 2nd ed., with an appendix by Karl Rubin, Grad. Texts in Math. 121 , Springer, New York, 1990. · Zbl 0704.11038
[12] J.-C. Lario and R. Schoof, Some computations with Hecke rings and deformation rings , with an appendix by A. Agashe and W. Stein, Experiment. Math. 11 (2002), 303–311. · Zbl 1116.11310 · doi:10.1080/10586458.2002.10504694
[13] B. Mazur and A. Wiles, Class fields of abelian extensions of \(\Q\) , Invent. Math. 76 (1984), 179–330. · Zbl 0545.12005 · doi:10.1007/BF01388599
[14] W. G. Mccallum and R. T. Sharifi, A cup product in the Galois cohomology of number fields , Duke Math. J. 120 (2003), 269–310. · Zbl 1047.11106 · doi:10.1215/S0012-7094-03-12023-2
[15] M. Ohta, On the \(p\)-adic Eichler-Shimura isomorphism for \(\Lambda\)-adic cusp forms , J. Reine Angew. Math. 463 (1995), 49–98. · Zbl 0827.11025 · doi:10.1515/crll.1995.463.49
[16] -, Ordinary \(p\)-adic étale cohomology groups attached to towers of elliptic modular curves , Compositio Math. 115 (1999), 241–301. · Zbl 0967.11015 · doi:10.1023/A:1000556212097
[17] -, Ordinary \(p\)-adic étale cohomology groups attached to towers of elliptic modular curves, II , Math. Ann. 318 (2000), 557–583. · Zbl 0967.11016 · doi:10.1007/s002080000119
[18] -, Congruence modules related to Eisenstein series , Ann. Sci. École Norm. Sup. (4) 36 (2003), 225–269. · Zbl 1047.11046 · doi:10.1016/S0012-9593(03)00009-0
[19] -, Companion forms and the structure of \(p\)-adic Hecke algebras , J. Reine Angew. Math. 585 (2005), 141–172. · Zbl 1081.11035 · doi:10.1515/crll.2005.2005.585.141
[20] K. Ribet, A modular construction of unramified \(p\)-extensions of \(\mathbf Q(\mu_p)\) , Invent. Math. 34 (1976), 151–162. · Zbl 0338.12003 · doi:10.1007/BF01403065
[21] R. T. Sharifi, Determination of conductors from Galois module structure , Math. Z. 241 (2002), 227–245. · Zbl 1017.11058 · doi:10.1007/s002090100410
[22] -, Massey products and ideal class groups , to appear in J. Reine Angew. Math., · Zbl 1163.11077 · doi:10.1515/CRELLE.2007.010
[23] C. M. Skinner and A. J. Wiles, Ordinary representations and modular forms , Proc. Nat. Acad. Sci. U.S.A. 94 (1997), 10520–10527. JSTOR: · Zbl 0924.11044 · doi:10.1073/pnas.94.20.10520
[24] C. Soulé, “On higher \(p\)-adic regulators” in Algebraic \(K\)-theory (Evanston, Ill., 1980) , Lecture Notes in Math. 854 , Springer, Berlin, 1981, 372–401. · Zbl 0488.12008
[25] W. Stein, Modular Forms: A Computational Approach , with an appendix by P. E. Gunnells, Grad. Stud. in Math. 79 , Amer. Math. Soc., Providence, 2007. · Zbl 1110.11015
[26] J. Sturm, “On the congruence of modular forms” in Number Theory (New York, 1984–1985.) , Lecture Notes in Math. 1240 , Springer, Berlin, 1987, 275–280. · Zbl 0615.10035
[27] L. C. Washington, Introduction to Cyclotomic Fields, 2nd ed., Springer, New York, 1997. · Zbl 0966.11047
[28] A. Wiles, The Iwasawa conjecture for totally real fields , Ann. of Math. (2) 131 (1990), 493–540. JSTOR: · Zbl 0719.11071 · doi:10.2307/1971468
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.